- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 535629, 8 pages
The Initial and Neumann Boundary Value Problem for a Class Parabolic Monge-Ampère Equation
1School of Mathematics, Physics and Biological Engineering, Inner Mongolia University of Science and Technology, Baotou 014010, China
2Department of Applied Mathematics, University of Waterloo, Waterloo, ON, Canada N2L 3G1
Received 26 March 2013; Accepted 11 June 2013
Academic Editor: Sergey Piskarev
Copyright © 2013 Juan Wang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We consider the existence, uniqueness, and asymptotic behavior of a classical solution to the initial and Neumann boundary value problem for a class nonlinear parabolic equation of Monge-Ampère type. We show that such solution exists for all times and is unique. It converges eventually to a solution that satisfies a Neumann type problem for nonlinear elliptic equation of Monge-Ampère type.
Historically, the study of Monge-Ampère is motivated by the following two problems: Minkowski and Weyl problems. One is of prescribing curvature type, and the other is of embedding type. The development of Monge-Ampère theory in PDE is closely related to that of fully nonlinear equations. Generally speaking, there are two ways to tackle the problems. One is via continuity method involving some appropriate a priori estimates, and the other is weak solution theory. Monge-Ampère equations have many applications. In recent years new applications have been found in affine geometry and optimal transportation problem.
Many scholars have studied this kind of equations (see, e.g., [1–5] and the references given therein). Their main work is directed at the first or the third boundary value problem. But concerning Neumann boundary value problem, there is lack of research. In this paper, we consider the existence, uniqueness, and asymptotic behavior of a classical solution to the initial and Neumann boundary value problem for a class parabolic equation of Monge-Ampère type as follows: where and is a bounded, uniformly convex domain in with the boundary . denotes the unit inner normal on which has been extended on to become a properly smooth vector field independent of . For some , , when , , and when , . The function , . For each , . Here and . The initial value is a strictly convex function on . In the sequel we assume for simplicity that .
Moreover, we will always assume the following compatibility conditions to be fulfilled on :
Elliptic equations of Monge-Ampère type have been explored in [7–10] by using the continuity method. Some of the techniques used there will be applied in our paper as well. For the parabolic case, Schnürer and Smoczyk  consider the flow of a strictly convex hypersurface driven by the Gauss curvature. For the Neumann boundary value problem and for the second boundary value problem, they show that such a flow exists for all times and converges eventually to a solution of the prescribed Gauss curvature equation. Zhou and Lian  proved the existence and uniqueness of classical solutions to the third initial and boundary value problem for equation of parabolic Monge-Ampère type of the form . In this paper we will consider more general case than  under the structure and compatibility conditions analogous to  and extend some results in  from elliptic case to parabolic case.
The organization of this paper is as follows. In Section 2, we will review some notations, definitions, and results. In Section 3, we will obtain the uniqueness of the strictly convex classical solutions by the comparison principle. In Section 4, we shall prove uniform estimates for . This will be used in Section 5 to derive -estimates. -estimates then follow from . In Section 6, we shall derive -estimates and the -estimates. In Section 7, we will give the proof of Theorem 1.
Our main result is as follows.
Theorem 1 (the main theorem). Assume that is a bounded, uniformly convex domain in with the boundary . denotes the unit inner normal on which has been extended on to become a properly smooth vector field independent of t. Let , , and that satisfy (2)-(3). Let be a strictly convex function that satisfies (4). Moreover, the compatibility conditions (5) are fulfilled. Then there exists a unique strictly convex solution of (1) in for some , where As , the functions converge to a limit function such that is of class and satisfies the Neumann boundary value problem where is the inward ponting unit normal of .
Proof. Uniqueness of the strictly convex classical solution is given by Theorem 5. From the estimates obtained in Sections 4–6, we get the existence and the asymptotic behavior of the classical solution in Section 7.
2. Review of Some Notations, Definitions, and Results
We first review some notations and definitions as follows: is the -dimensional Euclidean space with ; is a bounded, uniformly convex domain in , and denotes the boundary of ; , and denotes the parabolic boundary of , ; , ; , ; , ; denotes the inverse of ; denotes the trace of the Hessian matrix ; denotes the determinant of the Hessian matrix ; and are all continuous in ; , for all and that satisfy with the norm
Indices and denote partial derivatives with respect to the argument used for the function and for its gradient, respectively. This paper adopts the Einstein summation convention and sums over repeated Latin indices from 1 to . For example, means . We will say “a constant under control” or “a controllable constant ” if the constant (independent of ) depends only on the known or estimated quantities, for example, the normal of and -the dimension of . We point out that the inequalities remain valid when is enlarged.
Now, we state existence results.
Lemma 2 (see ). Let , ; then is a concave function, is a positive matrix, and .
Lemma 3 (see ). If , then there exists a constant which is independent of , such that where .
3. Comparison Principle and Uniqueness
This section is concerned with the uniqueness of the strictly convex classical solution for (1). First of all, we will prove a comparison principle as follows.
Lemma 4. Assume that and , are all convex for every time . For some , , when , , and when , . Let , , and . Moreover, assume that(1) in ,(2), then on ,(3) on ,where is the inward pointing unit normal of ; then in .
where , .
From the assumptions and Lemma 2, we obtain that is a positive matrix and .
Combining (10) with condition (1), we infer that an application of the weak parabolic maximum principle gives . In addition, from condition (2), cannot admit a positive maximum on . And from condition (3), on . So we obtain that in .
Proof. Assume that are two classical solutions of (1). Then we have
It follows that conditions (1) and (3) in Lemma 4 are satisfied.
From on and the structure condition (2), we obtain that condition (2) in Lemma 4 is satisfied.
Since and the structure condition (3) is satisfied, we obtained from Lemma 4 that for all .
The proof of the -estimates can be carried out as in . For a constant we define the function ; thus
So (1) implies the following evolution equation for :
Theorem 6. As long as a strictly convex solution of (1) exists, one obtains the estimates where is a controllable constant.
Proof. If admits a positive local maximum in for a positive time, then we differentiate the Neumann boundary condition and obtain from (2) that
which contradicts the maximality of at .
Now we choose in (16) and get Since , , we obtain from the parabolic maximum principle that From the aforementioned a positive local maximum of cannot occur at a point of for a positive time, so From the fact that the solution is smooth up to the initial time , we get By (21) and (22), there exists a controllable constant such that . Here we have used the fact that .
Lemma 7. If for , then a solution of (1) satisfies or equivalently for and .
Proof. We use the methods known from . Differentiating the equation
From (24) and parabolic maximum principle, we see that where .
If admits a negative local minimum in for a positive time, then we differentiate the Neumann boundary condition and get from (2) that which contradicts the minimum of at . Since , it follows that . That is, So or equivalently for and .
From (24) and the strong parabolic maximum principle , we obtain that has to vanish identically if it vanishes in , contradicting for . If for , the Neumann boundary condition implies that but this is impossible in view of the Hopf lemma applied to (24).
Consequently, if for , then a solution of (1) satisfies or equivalently for and .
5. - and -Estimates
In this section we derive the - and -estimates of the solution to problem (1).
Theorem 8. Let be a bounded, uniformly convex domain in . Also, is a strictly convex solution of (1). Then there exists a controllable constant , such that .
Proof. Since (4) is satisfied, we obtained from Lemma 7 that in . So . As , then there exists a controllable constant such that
Next we will prove that is uniformly a priori bounded from above.
At a maximum of , which necessarily occurs on since is convex, we have . Since on , then From (2) we get that uniformly as . Then we can deduce that for all and , where is controllable constant. Combining (30) yields This completes the proof of the theorem.
Theorem 9. Let be a bounded, uniformly convex domain in , and is a strictly convex solution of (1). Then one has where is a controllable constant.
Proof. For any , is a continuous differentiable, convex function. From and the -estimates, we get
where is a controllable constant. Then using Theorem 2.2 in , we have
Since is arbitrary, we obtain that where is a controllable constant. This completes the proof of the theorem.
6. - and -Estimates
This section is concerned with the -estimates and the -estimates of the solution to problem (1).
Theorem 10. Assume that is a bounded, uniformly convex domain in and is a strictly convex solution of (1). Let , , . Then one has where is a controllable constant.
Proof. Let . First we observe that , since is strictly convex. So we only need to prove the fact that is a priori bounded from above.
We define for that where is given by Here is a smooth extension of the inner unit normal on that is independent of . is given by is a constant to be chosen, and indicates that the chain rule has not yet been applied to the respective terms.
Let then We compute that
Next, we estimate the right-hand side of (42), respectively.
Let . From Lemma 2, we have that is a concave function, is a positive matrix, and .
Differentiating the equation twice in the direction , , we therefore obtain Using the concavity of , we have then
Differentiating the equation in the th coordinate direction, we obtain From , where is the inverse of , we have Using the estimates of and , we obtain that is bounded. From as well as - and -estimates, it follows that is bounded. Thus there exists a controllable constant such that
Since is positive definite, we can get that Applying (52), -estimates, and the following equality: we obtain that where and are positive controllable constants.
From (51), (54), and the estimates like these, it follows that where and are positive controllable constants. Then using (46) and (48), we can obtain where we have used the structure condition (3) and the convexity of . Using - and -estimates, there exist positive controllable constants and such that
Since , we fix and deduce that Thus by the parabolic maximum principle, we have As is known on , we need only to estimate on .
The estimation of on splits into four stages according to the direction . The first three stages: (i) the mixed tangential normal second derivatives of on , (ii) tangential, and (iii) nontangential, can be carried out as in . The details of this procedure could be seen in . Stage (i) is readily estimated. Stages (ii) and (iii) are reduced to the purely normal case. So we only give the proof of the fourth stage: (iv) normal. We extend the argument given in  and modified for the parabolic case.
Set . By (48), a direct calculation yields Thus, using , (52), and our a priori estimates, we have where is a controllable constant.
Let , and is arbitrary. We observe that is a bounded, uniformly convex domain in , so there exists a uniformly closed ball such that Meanwhile, we assume that for all .
We consider the auxiliary function in where is a positive constant to be determined.
If we choose sufficiently large, it is easy to see that on . For sufficiently large , we have where we have used the fact that is positive definite.
By (61) and (64), we get thus we obtain on in view of the parabolic maximum principle. Since , it follows that thus Therefore, Hence, where is a controllable constant.
For , in a similar fashion we can obtain where is a controllable constant.
Since is arbitrary, we obtain where is a controllable constant.
Combining the estimates of the four stages, we obtain that there exists a controllable constant such that on .
Since is an arbitrary direction in , now let , where th standard coordinate vector. Thus we can get the required bounded for immediately. This completes the proof of the theorem.
From the uniform -estimates, -estimates, and the assumptions on , , we can conclude that has a priori positive bound from below. And using the uniform -estimates for , we obtain that (1) is uniformly parabolic. So we can apply the method of  to obtain the interior estimates and the estimates near the bottom. Using the estimates near the side in , we can get the Hölder seminorm estimates for and . Thus we have the -estimates.
7. The Proof of Theorem 1
In Section 3 we proved the uniqueness of the strictly convex solution for (1). The existence of the strictly convex solution for (1) is obtained by using the continuity method. Applying Theorem 5.3 in , the implicit function theorem, and the Arzela-Ascoli theorem, we can get the desired result. Then the standard regularity of parabolic equation implies that . Since there are sufficient a priori estimates, we can extend a solution of (1) on a time interval to for a small . In this way we obtain existence for all from the a priori estimates. We then need the following lemma to prove the asymptotic behavior of a classical solution of (1).
Lemma 11. If a solution of (1) exists for all and (4) is satisfied, then as , the functions converge to a limit function such that satisfies the Neumann boundary value problem where is the unit inner normal on . Moreover, in -norm.
Proof. We may assume that and proceed as in . Integrating the equation
with respect to yields
The left-hand side is uniformly bounded in view of the -estimates. By applying Lemma 7, is nonnegative, and we can find that such that
On the other hand, is monotone, and therefore exists and is of class in view of the a priori estimates.
From differential interpolation inequality in Lemma 3, we can obtain the interpolation inequality of the form for , where denotes the sup-norm.
Dini’s theorem and interpolation inequalities of the form (77) yield in -norm. We finally, obtain in view of (75) that is a solution of the problem (72). This complete, the proof of the lemma.
Now we completed the proof of Theorem 1.
This project is supported by Inner Mongolia Natural Science Foundation of China under Grant 2011MS0107.
- J.-F. Cossette and P. K. Smolarkiewicz, “A Monge-Ampère enhancement for semi-Lagrangian methods,” Computers & Fluids, vol. 46, pp. 180–185, 2011.
- Z. Liu and Y. He, “Solving the elliptic Monge-Ampère equation by Kansa's method,” Engineering Analysis with Boundary Elements, vol. 37, no. 1, pp. 84–88, 2013.
- J. X. Hong, “The global smooth solutions of Cauchy problems for hyperbolic equation of Monge-Ampère type,” Nonlinear Analysis: Theory, Methods & Applications, vol. 24, no. 12, pp. 1649–1663, 1995.
- E. J. Dean and R. Glowinski, “Numerical methods for fully nonlinear elliptic equations of the Monge-Ampère type,” Computer Methods in Applied Mechanics and Engineering, vol. 195, no. 13-16, pp. 1344–1386, 2006.
- C. E. Gutiérrez, The Monge-Ampère Equation, Birkhäuser, Basel, Switzerland, 2011.
- O. C. Schnürer and K. Smoczyk, “Neumann and second boundary value problems for Hessian and Gauss curvature flows,” Annales de l'Institut Henri Poincaré. Analyse Non Linéaire, vol. 20, no. 6, pp. 1043–1073, 2003.
- P.-L. Lions, N. S. Trudinger, and J. I. E. Urbas, “The Neumann problem for equations of Monge-Ampère type,” Communications on Pure and Applied Mathematics, vol. 39, no. 4, pp. 539–563, 1986.
- J. Urbas, “The second boundary value problem for a class of Hessian equations,” Communications in Partial Differential Equations, vol. 26, no. 5-6, pp. 859–882, 2001.
- J. Urbas, “Oblique boundary value problems for equations of Monge-Ampère type,” Calculus of Variations and Partial Differential Equations, vol. 7, no. 1, pp. 19–39, 1998.
- J. Urbas, “On the second boundary value problem for equations of Monge-Ampère type,” Journal für die Reine und Angewandte Mathematik, vol. 487, pp. 115–124, 1997.
- W. S. Zhou and S. Z. Lian, “The third initial-boundary value problem for an equation of parabolic Monge-Ampère type,” Journal of Jilin University, no. 1, pp. 23–30, 2001.
- J. C. Kuang, Applied Inequalities, Shandong Science and Technology Press, 3rd edition, 2004.
- L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, USA, 1998.
- Y. Z. Chen, “Some methods of Krylov for the a priori estimation of solutions of fully nonlinear equations,” Advances in Mathematics, vol. 15, no. 1, pp. 63–101, 1986.
- G. C. Dong, “Initial and nonlinear oblique boundary value problems for fully nonlinear parabolic equations,” Journal of Partial Differential Equations. Series A, vol. 1, no. 2, pp. 12–42, 1988.
- O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Ural’zeva, Linear and Quasilinear Equations of Parabolic Type, American Mathematical Society, 1995.
- C. Gerhardt, “Hypersurfaces of prescribed curvature in Lorentzian manifolds,” Indiana University Mathematics Journal, vol. 49, no. 3, pp. 1125–1153, 2000.